Share This Article:

Melanonychia in Patients Infected with Human Immunodeficiency Virus Original Communication

Abstract Full-Text HTML Download Download as PDF (Size:132KB) PP. 15-19
DOI: 10.4236/aid.2011.12002    3,970 Downloads   9,250 Views   Citations

ABSTRACT

This study examined whether melanonychia was more prevalent in 1) HIV positive individuals compared to HIV negative persons, 2) HIV positives exposed to zidovudine and/or stavudine and 3) those with darker skin pigmentation. Procedures. 267 HIV positive and 273 HIV negative patients were examined for presence or absence of melanonychia and level of skin pigmentation using the Fitzgerald scale. Pharmacy records were examined for determining exposure to zidovudine or stavudine. Chi square, odds ratios and logistic regression were used to examine the study questions Main Findings. Melanonychia appeared in 49.1% of 267 HIV positive and 21.8% of 273 HIV negative subjects. Adjusting for skin pigmentation, HIV positives were 4.1 times more likely to have melanonychia than HIV negatives. Melanonychia was present in 54% of those receiving zidovudine and in 42% of those receiving stavudine (OR = 2.73, p = 0.05). In a multivariate model in HIV positives which included skin type, prescription of zidovudine and/or Stavudine, only dark skin (OR = 14.62, p < 0.001) and zidovudine (OR = 2.65, p < 0.03) were significant. Principal Conclusions. HIV infected persons are prone to melanonychia. This is more frequent in darker skinned persons and is enhanced in those exposed to zidovudine.

Conflicts of Interest

The authors declare no conflicts of interest.

Cite this paper

P. Ehsanzadeh-Cheemeh, R. Grimes, P. Rowan, Y. Huang, E. Essien and S. Lewis, "Melanonychia in Patients Infected with Human Immunodeficiency Virus Original Communication," Advances in Infectious Diseases, Vol. 1 No. 2, 2011, pp. 15-19. doi: 10.4236/aid.2011.12002.

References

[1] A. K. Patel and K. K. Patel, “Future Implications: Compliance and Failure with Antiretroviral Treatment,” Journal of Post-Graduate Medicine, Vol. 52, No. 3, 2006, pp. 197-200.
[2] T. Hawkinsm, “Appearance-Related Side Effects of HIV-1 Treatment,” Aids Patient Care and STDs, Vol. 20, No. 1, 2006, pp. 6-18. doi:10.1089/apc.2006.20.6
[3] R. Power, H. L. Tate, S. M. McGill and C. Taylor, “A Qualitative Study of the Psychosocial Implications of Lipodystrophy Syndrome on HIV Positive Individuals,” Sexually Transmitted Infections, Vol. 4, No. 2, 2003, pp. 137-141. doi:10.1136/sti.79.2.137
[4] I. B. Corless, K. M. Kirksey, J. Kemppainen, et al., “Lipodystrophy-Associated Symptoms and Medication Adherence in HIV-AIDS,” AIDS Patient Care and STDs, Vol. 19, No. 9, 2005, pp. 577-586. doi:10.1089/apc.2005.19.577
[5] N. R. Reynolds, J. L. Neidig, A. W. Wu, A. L. Gifford and W. C. Holmes, “Balancing Disfigurement and Fear of Disease Progression: Patient Perceptions of HIV Body Fat Redistribution,” AIDS Care, Vol. 18, No. 7, 2006, pp. 663-673. doi:10.1080/09540120500287051
[6] D. Rogowska-Szadkowska, S. Chlabicz, M. A. Oltarzewska and J. Sawicka-Powierza, “Which Factors Hinder the Decision of Polish HIV-Positive Patients to Take Up Antiretroviral Therapy?” AIDS Care, Vol. 21, No. 3, 2009, pp. 280-283. doi:10.1080/09540120802241871
[7] C. P. Santos, Y. X. Felipe, P. E. Braga, D. Ramos, R. O. Lima and A. C. Segurado, “Self-Perception of Body Changes in Persons Living with HIV/AIDS: Prevalence and Associated Factors,” AIDS, Vol. 19, 2005, pp. S14-21. doi:10.1097/01.aids.0000191485.92285.c7
[8] A. Ammassari, A. Antinor, A. Cozzi-Lepri, et al., “Relationship between HAART Adherence and Adipose Tissue Alterations,” Journal of Acquired Immune Deficiency Syndromes and Human Retrovirology, Vol. 31, 2002, pp. S140-144.
[9] M. Oette, P. Juretzko, A. Kroidl, et al., “Lipodystrophy Syndrome and Self-Assessment of Well-Being and Physical Appearance in HIV-Positive Patients,” AIDS Patient Care and STDs, Vol. 16, No. 9, 2002, pp. 413-417. doi:10.1089/108729102760330254
[10] B. E. Berger, C. E. Ferrans and F. R. Lashley, “Measuring Stigma in People with HIV: Psychometric Assessment of the HIV Stigma Scale,” Research in Nursing & Health, Vol. 24, No. 6, 2001, p. 518. doi:10.1002/nur.10011
[11] B. Cribier, M. Mena, D. Rey, M. Partisani, V. Fabien, J. Lang, et al., “Nail Changes in Patients Infected with Human Immunodeficiency Virus: A Prospective Controlled Study,” Archive of Dermatology, Vol. 134, No. 10, 1998, pp. 1216-1220. doi:10.1001/archderm.134.10.1216
[12] B. Fisher and L. Warner, “Cutaneous Manifestations of the Acquired Immunodeficiency Syndrome,” International Journal of Dermatology, Vol. 26, No. 6, 1987, pp. 615-630. doi:10.1111/j.1365-4362.1987.tb02267.x
[13] A. P. Panwalker, “Nail Pigmentation in the Acquired Immunodeficiency Syndrome,” Annals of Internal Medicine, Vol. 107, No. 6, 1987, pp. 943-944.
[14] P. Chandrasekar, “Nail Discoloration and Human Immunodeficiency Virus Infection,” American Journal of Medicine, Vol. 86, No. 4, 1989, pp. 506-507. doi:10.1016/0002-9343(89)90365-3
[15] PicSearch. Pictures of Longitudinal Melanonychia, 2011. http://www.picsearch.com/pictures/Health/Cutaneous%20conditions/Longitudinal%20melanonychia.html
[16] K. J. Smith, H. G. Skelton, J. Yeager, R. Ledsky, W. McCarthy, D. Baxter, et al., “Cutaneous Findings in HIV-1-Positive Patients: A 42-Month Prospective Study, Military Medical Consortium for the Advancement of Retroviral Research,” Journal of the American Academy of Dermatology, Vol. 31, No. 5, 1994, pp. 746-754. doi:10.1016/S0190-9622(94)70236-5
[17] D. A. Glaser and K. Remlinger, “Blue Nails and Acquired Immunodeficiency Syndrome: Not Always Associated with Azidothymidine Use,” Cutis, Vol. 57, No. 4, 1996, pp. 243-244.
[18] B. M. Piraccini, M. Iorizzo, A. Antonucci and A. Tosti, “Drug-I Induced Nail Abnormalities,” Expert Opinion on Drug Safety, No. 1, 2004, pp. 57-65. doi:10.1517/14740338.3.1.57
[19] E. Haneke and R. Baran, “Longitudinal Melanonychia,” Dermatologic Surgery, Vol. 27, No. 6, 2001, pp. 580-584. doi:10.1111/j.1524-4725.2001.01916.x
[20] R. Baran and P. Kechijian, “Longitudinal Melanonychia (Melanonychia Striata): Diagnosis and Management,” Journal of the American Academy of Dermatology, Vol. 21, No. 6, 1989, pp. 1165-1175. doi:10.1016/S0190-9622(89)70324-8
[21] A. Tosti, Piraccini, M. Bianca and D. C. De Farias, “Dealing with Melanonychia, Seminars in Cutaneous,” Medicine and Surgery, Vol. 28, No. 1, 2009, pp. 49-54.
[22] A. Tosti, G. Gaddoni, P. A. Fanti, A. D’Antuono and F. Albertini, “Longitudinal Melanonychia Induced by 3’- Azidodeoxythymidine: Report of 9 Cases,” Dermatologica, Vol. 180, No. 4, 1990, pp. 217-220. doi:10.1159/000248033
[23] R. G. Greenberg and T. G. Berger, “Nail and Mucocutaneous Hyperpigmentation with Azidothymidine Therapy,” Journal of the American Academy of Dermatology, Vol. 22, No. 2, 1990, pp. 327-330. doi:10.1016/0190-9622(90)70039-K
[24] G. Rahav and S. Maayan, “Nail Pigmentation Associated with Zidovudine: A Review and Report of a Case,” Scandinavian Journal of Infectious Diseases, Vol. 24: No. 5, 1992, pp. 557-561. doi:10.3109/00365549209054640
[25] J. Sahai, B. Conway, D. Cameron, G. Garber, “Zidovudine-Associated Hypertrichosis and Nail Pigmentation in an HIV-Infected Patient,” AIDS, Vol. 5, No. 1, 1991, pp. 1395-1396. doi:10.1097/00002030-199111000-00025
[26] H. Brannon, Fitzpatrick Classification Scale, 2008. http://dermatology.about.com/od/cosmeticprocedure/a/fitzpatrick.htm.

  
comments powered by Disqus

Copyright © 2020 by authors and Scientific Research Publishing Inc.

Creative Commons License

This work and the related PDF file are licensed under a Creative Commons Attribution 4.0 International License.